Oct 22, 2012 - 7:26 pm
Update as of 10/27
She did vomit yesterday around 3pm...which happened to be about 30 minutes after she took her new antibiotic. She also vomited the day before at roughly the same time. We're going to try one more time today with this new antibiotic and see if she gets sick again. Nausea is listed as a side effect, but with all the other medication she's on...we don't feel like we know what's causing it. Aside from that one episode of vomiting, she's been able to keep all her pills down.
I was sleeping and she didn't wake me up when this happened, but this morning she said that in the middle of the night she woke up and couldn't get back to sleep so she turned on the TV. She said that she couldn't see the TV at all (it's very close to her bed)...and that it was all blurry. My first thought was the oxycontin since that's a new powerful addition to her mix of meds. It does say that blurred vision can be a side effect. She didn't know how long it lasted, but she wiped her eyes with a wet washcloth and after some point...she could see clearly again. She made it sound like maybe a half hour or so went by before she could see (but she couldn't see the clock to track time). I'm not sure why she didn't wake me up.
Has anyone else experienced similar side effects from oxycontin?
Along the same lines, she has not had a BM since she starting taking the oxycontin. I'm starting to get very worried about this, because I can't imagine how painful it's going to be when she finally does. The doctor had her stop (and we did) the anti-diarrhea medicine before starting the oxycontin.
Is there a point in time when we should consider doing something about the no-BM issue? We have no way of contacting the doctors again until Monday.
Finally...the storm (hurricane) Sandy is a comin'. We are in New Castle County, Delaware...and it looks like we're going to get a ton of rain and some decent winds. I'm putting all the patio furniture in the garage today...but we're in a condo complex so there's not really too much we need to do to get ready. We have a couple cases of bottled water, and I'm going to go to the grocery store today to try to find things that she can eat that don't need to be cooked. We do have a small gas grill...so if we do lose power (electric range) ... at least I can try to cook on that. Should be interesting. We received an automated call from the electric company and also have been following the news where they say that prolonged power outages are to be expected. I think it's mostly hype...but I'd rather be prepared.
Does anyone have any suggestions on "snack" or other foods that she can eat that don't need to be cooked (or stored in the refrigerator)? We have saltines and bread...that's about it right now.
Thanks so much!
Update as of 10/25
Now I'm on to a whole different worry. (Always something, right?) My fear now is that she's not keeping the pills down long enough for them to be effective. I need to call the rad. onc. tomorrow...but I think I'm also going to call the chemo doc. to see if they have any suggestions. Within the past 24 hours, she's vomited twice within 30 minutes (or so) of taking her pills. I'm not sure what we can do to try to prevent that. She eats before she takes the pills (as much as she can, although admittedly it's not very much at this point), and she stays in bed after she takes them to avoid moving around. At first, she thought that moving around was causing her to feel sick to her stomach, but we've since realized that's not the case...or at least we don't think so.
Does anyone have any tips or tricks on the best ways/times/etc. to take pills so she has a better chance of keeping them down? I'm not sure if her getting sick is from the chemo ... or whether it's a side effect from the percoset.
Hoping for a semi-restful night tonight!
Update as of 10/23
The doctor took a look and said that everything looks ok. It's still in a wet phase, so we're going to start sitz baths with Domeboro (if she can handle it). Hopefully that will expedite the drying process. He wasn't too keen on giving her anything other than more percosets...so that's what he did. He said she could supplement them with 600-800mg ibuprofen 3x/day. So we're going to give that a shot soon. She took a couple percosets when we got back...so in another half hour or so we're going to try the ibuprofen.
She was able to take a bath this morning (although it was painful) ... but she did make it through. We're going to try to do a bath every day or two, supplemented by the sitz bath. The doctor would like to see the sitz bath happen 3x/day.
Fingers crossed that she'll start healing and the pain will lessen. Her spirit was lifted when the doctor said everything looked ok, but I think deep down she wanted something that would have everything healed tomorrow ;) I'm sure lots of people dream of that during this time.
Thanks for listening...and keep the advice coming!
Originally Posted 10/22
To start, my mother was diagnosed with squamous cell anal cancer about two months ago. She lives in Delaware and I live in upstate New York, but I am fortunate to be able to work from just about anywhere...so I came down immediately after her diagnosis, then again for weeks 3-5 ... had a work trip week 6 ... and got back down the day after her last radiation treatment (treatment Friday ... arrived Saturday).
Her treatment consisted of 6 weeks of radiation with chemo on week 1 and week 5. Her dose and area of radiation were increased on week 3 because she started feeling a growth on the outside of her anus. The final diagnosis was Stage II anal cancer, although there were some differences in opinion of her team (anal vs. rectal) ... but it is being treated as anal.
(I'm trying to pass along as much information as I know...so my apologies for elaborating too much...or if you need more info to answer any questions...I'd be happy to answer them)
When I came on week 3, she was doing great. Going to work every day (although not necessarily a full 8 hour day), cooking meals, eating, fairly normal bathroom habits, etc. By the time I left at the end of week 5, I had taken over most of the household responsibilities as it was requiring pretty much all of her energy to go to treatment and work for a few hours. That's why I'm here!
So I left for a week on a required work trip (week 6) that I really couldn't get out of. I could have, but would have jeopardized my job, so my Grandmother came up and stayed for the week. I still feel bad about that, but she made it through.
So now I come back this past Saturday (the day after her last treatment) and things have really taken a turn for the worse. From all the research I've done (the doctors haven't really been forthcoming with information), it seems to be the norm that the first two weeks after treatment ends are the worst.
She spiked a fever of 102.3 in the middle of the night Saturday which broke about 8am on Sunday morning. She's been running a low grade fever of about 99 ever since. I've already called the chemo doctor and they don't seem to be overly concerned because it didn't last very long.
The real issue for her at this point is her BMs. They come unexpectedly, and she has multiple accidents per day. This has also occurred a couple times now where she loses control of her bladder as well. She was taking 2 pills of Immodium for the max of 8 pills/day, but that wasn't helping. Today, the chemo doctor started her on Lomotil, but we haven't really seen results from that yet. The doctor did say to give it a couple days.
Needless to say, her anus and surrounding parts are pretty much black and blue. It hurts so much when she has BMs that I sit in the dining room listening to the screams coming from the bathroom. It was burning when she urinated, but she's now taking Pyridium and that seems to be helping for the most part. She is to the point where she's unable to wear underpants of any sort...and is pretty much bedridden. In addition, even water burns...so it's difficult to keep things clean. All of the creams that the radiation oncologist gave her burn a lot. She was able to put the Silver cream on a couple times today...and that's the first time she's been able to use anything other than plain aloe or water.
Hopefully that's not TMI...but I wanted to give others who have gone through this a feeling of where she is right now.
Going forward, we have follow-ups with the colorectal surgeon (she hasn't had surgery but he's "responsible" for her care) next Tuesday and then the chemo doctor on Wednesday. The surgeon says that we won't know if the treatment was successful for another 5 or 6 weeks.
At this point, I'm concerned about two things. First, we need to manage the pain. She's been taking Oxycodone for the past couple weeks and that seems to take the edge off for an hour or two, but she can only take them every four. In addition, I'm worried about the long term addictive side of the pills...so hopefully we'll start weaning off those soon. Does anyone have any suggestions for things we can try to alleviate some pain in the meantime?
Second, how long will it take to recover and not be in so much pain? The blisters are terrible and I can't begin to imagine the pain she's in, but know from the screaming/crying/etc that it's pretty much unbearable. We have a trip planned (for my wedding) in early December that will require a flight and hotel stay. Do you think she'll be ok by then? It's been scheduled for two years and we can't change it without forfeiting the money...but I'll do that if it means she's able to attend at a later date. At this point we're just waiting to see how quickly she feels better before making any decisions.
Thanks for reading my rambling post...and I look forward to building relationships on this forum!
Thanks so much,